Nevada, 2022High Wind and Winter Weather in Nevada, June 12, 2022
June 12, 2022 · NWS REV · 5 events in 3 counties and zones
A fast moving cold front with an anonymously deep upper trough brought another round of windy conditions, increased chances for showers and thunderstorms, and cooler temperatures that dampened summer recreation activities and travel across the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving cold front with an anonymously deep upper trough brought another round of windy conditions, increased chances for showers and thunderstorms, and cooler temperatures that dampened summer recreation activities and travel across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 12, 12:27 PM PST, 23 minutes earlier.
Area forecast discussion, Jun 12, 12:27 PM PST, 23 minutes before
Area Forecast Discussion
National Weather Service Reno NV
127 PM PDT Sun Jun 12 2022
.SYNOPSIS...
Moisture, clouds and cooler temperatures continue to stream in with
a frontal passage today. The area with the greatest chance for
wetting rain and thunder will be northeast California to northern
Nevada, and along the northern Sierra. A cool start to the week will
lead into a midweek warmup that returns above average temperatures.
For the upcoming weekend, another system could bring cooler
temperatures and breezy winds back again.
&&
.SHORT TERM...Today through Monday night...
* Today: Showers will persist for northeastern California to
northern Nevada, and along the northern Sierra through the end
of the day. Recent rainfall observations show the Tahoe Basin
has already received over 0.5" of rain by noon, and with
forecasts suggesting rainfall amounts to reach nearly an inch
of rain, it's just plain soggy in some areas today. Some storms
have produced lightning across southern Oregon/northern Nevada
and far northern California, but the risk for lightning exists
with any shower that approaches. Areas that see shower
activity will also see lower wind speeds, unless a thunderstorm
produces gusty outflow winds. For the Basin and Range, it will
remain dry and gusty, which elevates concerns for drying
fuels. Wind speeds across the entire region will reach 30-40
mph, with gusts as high as 50-60 mph or greater for wind prone
locations. For dry locations, blowing dust may create
visibility issues, while gusty winds all over will create
travel issues for high-profile vehicles traveling N-S oriented
roads. Temperatures will be held in check in places that get
rain, with 60s for those spots. Overall, today will be around
10-15 degrees cooler than yesterday for everyone, as the dense
cloud cover limits afternoon heating. The system exits
overnight, leaving behind a cooler airmass that will hang
around into early week.
* Tomorrow (Monday): Any residual clouds associated with the
exiting front will be gone by midday, but the temperatures will
stay below average despite the increase in solar heating.
Winds will be breezy during the early afternoon, around 10-20
mph with gusts 30-40 mph along the ridges. Winds will kick up
some chop for area lakes, and turbulent skies will make for
bumpy plane rides. Breezes will begin to dwindle as the
afternoon wears into the evening, and will be light through the
overnight hours. Relative humidity will gradually decrease
through the day for areas that did receive rain the previous
day, and will remain low over areas that stayed dry. With the
breezy winds hanging around, and lowering RH values, it would
be ideal to remain careful as to not cause a fire start,
especially along and east of US 395.
-HRICH
.LONG TERM...Tuesday through next Weekend...
Temperatures will warm to near normal by Tuesday, with 70s expected
in Sierra valleys and 80s in the lower valleys. An upper-level ridge
will quickly build over the region Wednesday and Thursday climbing
temperatures into the 90s once again for the lower valleys and upper
70s to low 80s in the Sierra. This warm-up will be short-lived as
ensembles continue to be in good agreement showing another low
pushing into the coast late this week. Moisture looks to be lacking
in the latest simulations, so we'll likely see a cool-down to near
normal (upper 60s to low 70s in Sierra valleys and low 80s in the
lower valleys) along with breezy conditions heading into the
weekend.
-Johnston
&&
.AVIATION...
* Showers and thunderstorms will continue across northeast CA and
northwest NV today with widespread MVFR conditions and mtn
obscuration possible north of a Portola to Gerlach line. In the
Tahoe Basin for KTRK/KTVL, scattered showers will bring periods of
MVFR and isolated thunder with generally VFR conditions.
* Strong west winds continue through this evening with sustained
winds 20-35 kts with gusts 40-45 kts. Periods of LLWS and moderate
turbulence will impact Highway 395/I-580 corridor airports KRNO-
KCXP-KMEV-KMMH through the evening.
* For Monday, breezy northwest winds will persist behind the cold
front. Strongest winds will prevail near KNFL-KMMH-KHTH with
sustained winds 20-25 kts.
-Edan
&&
.FIRE WEATHER...
Moisture has increased substantially across the Sierra, northeast CA
and far northwest Nevada today. Wetting rains will help to mitigate
fire concerns due to gusty winds across the Sierra and far NE CA
today. Otherwise, much drier conditions prevail south of highway 50
and across the Basin and Range. Driest conditions will occur across
southern Mineral county in the vicinity of Chalfant Valley, where
humidity may drop to near 10% by the afternoon. Strong gusty winds
will persist with sustained west winds 25-40 mph with wind gusts 45-
55 mph. Strongest winds will materialize along the Hwy 395|I-850
corridor from Reno to Mammoth Lakes and points eastward into the
Basin and Range (Fire zones 420,421,423,429 and 274). The strong
winds with the dry conditions for areas along the southern Sierra
will result in enhanced fire danger for areas where the fuels are
ready to burn.
Breezy, northwest winds will arrive on Monday, but thankfully with
the cooler temperatures in place it should help the humidity values
to stay a bit higher. -Edan
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 11 AM to 8 PM PDT Monday NVZ004.
Wind Advisory until 8 PM PDT this evening NVZ001>005.
Lake Wind Advisory from 11 AM to 8 PM PDT Monday NVZ001.
CA...Wind Advisory until 8 PM PDT this evening CAZ070>073.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jun 12, 11:04 AM PST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service RENO NV
1204 PM PDT Sun Jun 12 2022
CAZ070-071-NVZ005-130200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton, Empire,
and Gerlach
1204 PM PDT Sun Jun 12 2022
...Showers and Strong Thunderstorms...
Thunderstorms have developed across norther Lassen and Washoe
counties this afternoon. Plan on storms to continue through the
evening with the threats of small hail, moderate to heavy rain,
lightning, and gusty outflow winds.
If you are outdoors recreating have a plan that includes getting
into a sturdy building and/or vehicle to shelter from incoming
showers and storms.
http://weather.gov/reno
Special weather statement, Jun 12, 12:49 PM PST, 1 minute before
Special Weather Statement
National Weather Service RENO NV
149 PM PDT Sun Jun 12 2022
CAZ070-071-NVZ005-130900-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton, Empire,
and Gerlach
149 PM PDT Sun Jun 12 2022
...Blowing Dust, Showers and Strong Thunderstorms...
Strong southwest winds have produced widespread areas of blowing
dust stretching from Honey Lake to the Black Rock Desert and for
areas along and east of Highway 95, Interstate 80, and Highway 50
near Fernley, Lovelock, and Fallon. Be ready for sudden drops in
visibility to less than 1 mile at times.
Thunderstorms have developed across norther Lassen and Washoe
counties this afternoon. Plan on storms to continue through the
evening with the threats of small hail, moderate to heavy rain,
lightning, and gusty outflow winds.
If you are outdoors recreating have a plan that includes getting
into a sturdy building and/or vehicle to shelter from incoming
showers and storms.
http://weather.gov/reno
High Wind, Greater Lake Tahoe Area
- When
- June 12, 12:50 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Measured
- 90 kt (104 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Mesonet station (SLIDE), Mount Rose summit (DRI), located 0.9 mi E of the Mount Rose Summit area reported a peak wind gust of 103 mph.
Winter Weather, Western Nevada Basin and Range
- When
- June 12, 2:00 PM PST
- Where
- Western Nevada Basin and Range forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.927, -118.898 (the zone’s center; the record gives no point)
Several sections of wood fences were blown down in a Fernley, NV neighborhood that is located 1.0 mi SSW of town on Sunday 6/12. First damage was reported around 2 pm with more fence damage between 4-5 pm.
High Wind, Mineral/Southern Lyon
- When
- June 12, 3:24 PM PST
- Where
- Mineral/Southern Lyon forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.780, -118.812 (the zone’s center; the record gives no point)
Mesonet station (WLKNV - NV DOT) located 6.1 mi NW of Hawthorne, NV reported a peak wind gust of 70 mph.
Winter Weather, Western Nevada Basin and Range
- When
- June 12, 3:35 PM PST
- Where
- Western Nevada Basin and Range forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.927, -118.898 (the zone’s center; the record gives no point)
A trained spotter reported power outages 1.0 mi SSE of Fernley,NV with stores having to close early.
High Wind, Western Nevada Basin and Range
- When
- June 12, 3:56 PM PST
- Where
- Western Nevada Basin and Range forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.927, -118.898 (the zone’s center; the record gives no point)
ASOS station (KLOL Derby Field) located 9 mi SSW of Lovelock, NV reported a peak wind gust of 69 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Mississippi, June 12 to 18, 20221 death · 38 events
- Flooding in Wyoming, June 12 to 15, 2022$25 million · 5 events
- Tornadoes and Hail in South Dakota, June 12 to 13, 2022EF2 · 32 events
- Flooding and Heavy Rain in Idaho, June 12 to 13, 2022$1.8 million · 13 events
- Tornado and Hail in Wyoming, June 12, 2022EF2 · 4 events
- Excessive Heat in Oklahoma, June 12, 20229 injured · 25 events
- Flash Flood and Flooding in Montana, June 12 to 26, 2022$500,000 · 5 events
- Hail and Damaging Winds in Kansas, June 12, 2022$265,000 · 1.75 in hail · 6 events
- Damaging Winds in Virginia, June 12, 2022$54,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in Tennessee, June 12 to 17, 202247 events
- Hail and Damaging Winds in Illinois, June 12, 2022$71,000 · 2 in hail · 6 events
- Tornadoes and Hail in Minnesota, June 12, 2022EF1 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034084, 1034082, 1034086, 1034083, 1034294.